Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 15, NWS Wilmington, NC

November 11, 2022Bladen County, Columbus County, North Carolina

NWS Wilmington, NC issued this tornado warning at Nov 11, 2022, 7:25 AM EST for Bladen County, Columbus County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2022, 7:25 AM EST (12:25 UTC)
Expired
Nov 11, 2022, 7:42 AM EST
In force
17 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bladen County, NC, Columbus County, NC

The radar

The Wilmington radar (KLTX), 74 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 12:42 AM ESTTornado WatchSPC8 hr
Nov 11, 6:15 AM ESTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

844 
WFUS52 KILM 111225
TORILM
NCC017-047-111300-
/O.NEW.KILM.TO.W.0015.221111T1225Z-221111T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
725 AM EST Fri Nov 11 2022

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Bladen County in southeastern North Carolina...
  Northwestern Columbus County in southeastern North Carolina...

* Until 800 AM EST.
    
* At 725 AM EST, a severe thunderstorm capable of producing a tornado
  was located near Southeastern Community College, or 7 miles
  northwest of Whiteville, moving north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Abbottsburg around 740 AM EST.
  Bladenboro and Butters around 745 AM EST.
  Elizabethtown and Bladen Community College around 800 AM EST.

Other locations impacted by this tornadic thunderstorm include Tar
Heel, Dublin, Clarkton, Columbus Regional Healthcare System, Bladen
County Hospital, White Lake and Brunswick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3464 7850 3429 7872 3437 7892 3446 7889
      3449 7887 3451 7884 3452 7886 3457 7886
      3459 7883 3463 7883 3465 7881 3466 7882
      3467 7881 3469 7881 3471 7882 3474 7881
TIME...MOT...LOC 1225Z 201DEG 25KT 3442 7879 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

MBB
1 follow-up statement
950 
WWUS52 KILM 111242
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
742 AM EST Fri Nov 11 2022

NCC017-047-111252-
/O.CAN.KILM.TO.W.0015.000000T0000Z-221111T1300Z/
Bladen NC-Columbus NC-
742 AM EST Fri Nov 11 2022

...THE TORNADO WARNING FOR SOUTHWESTERN BLADEN AND NORTHWESTERN
COLUMBUS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM EST for southeastern
North Carolina. A Tornado Watch also remains in effect until 300 PM
EST for southeastern North Carolina.

LAT...LON 3464 7850 3429 7872 3437 7892 3446 7889
      3449 7887 3451 7884 3452 7886 3457 7886
      3459 7883 3463 7883 3465 7881 3466 7882
      3467 7881 3469 7881 3471 7882 3474 7881
TIME...MOT...LOC 1240Z 201DEG 25KT 3454 7874 

$$

MBB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Nov 11, 6:41 AM EST, 44 minutes earlier.

Area forecast discussion, Nov 11, 6:41 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
641 AM EST Fri Nov 11 2022

.SYNOPSIS...
Rain and possibly isolated tornados expected today as Nicole
passes by well to our west while temperatures remain above
normal. Saturday will also be warm ahead of a cold front that
pushes through at night. The remainder of the weekend and into
next week will be cool and dry with chilly nights. The next
chance of rain arrives late Tuesday as low pressure moves across
the southeast.

&&

.NEAR TERM /THROUGH TONIGHT/...
Remnants of Nicole will move north-northeast across GA this
morning and across the western Carolinas in the afternoon. The
large scale flow around the remnants will maintain moist
southerly flow across the region today and tonight with a slight
veering from southeast to southwest. Forecast soundings show
very strong winds in the low levels, which should mix to the
surface in the form of gusts. Temperatures will be warm with
highs 10 degrees or more above normal, a combination of strong
warm advection and breaks of sun. Winds at the top of the mixed
layer are anywhere from 40-50 kt which could result in a few
gusts around 40 mph during peak heating, especially in areas
that do see breaks of sun.

Showers with embedded thunderstorms will continue moving
onshore through mid-morning or so. Flow will become more south
to southwest by midday as the center of the low exits GA and
moves into western SC. Pockets of mid-level dry air will move
across the region, allowing for some heating as skies briefly
clear. Surface and mid- level trough extending south-southeast
from Nicole's remnants lift north into the area in the
afternoon. This feature will be accompanied by a slug of
tropical moisture and with a warm, humid airmass in place a
round of afternoon and early evening convection seems likely.
Any convection that does develop will have the potential for
strong and potentially damaging wind gusts given the low level
wind field. Helicity is high enough that the potential for a few
tornados remains a concern. Troughs lift north of the area by
mid-evening, bringing an end to the severe weather threat and
any lingering rain.

Much drier air starts to spread in from the southwest in the
wake of the surface and mid-level trough. Precipitable water
drops from over 2" late this afternoon to near 1.25" by Sat
morning. Winds continue overnight so despite drier air moving in
and skies starting to clear, lows will once again be around 20
degrees above climo.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
With remnants of Nicole having merged with the baroclinic low
over the northeast by Saturday morning, lingering low level
moisture will maintain mostly cloudy conditions in the morning
before clouds break up in the afternoon. With decent warming
ongoing ahead of approaching front temps will approach 80F with
plenty of afternoon sunshine, which sounds like a broken record
this month... At least Saturday looks to be the last well above
normal temp day for a while. Cold front moves across Saturday
night with a good cooldown behind it for Sunday into next week.
The front is expected to be predominantly dry with most of the
upper support well to the north and minimal moisture. May see a
few light showers Saturday night near the coast and Cape Fear
region as weak moisture return attempts to develop right ahead
of the front. Lows Saturday night near 50F inland where
radiational cooling develops behind front, and mid 50s closer to
the coast where clouds may linger. Cooling and drying for
Sunday with northerly flow around surface high pressure over the
Midwest. High temps Sunday around 60F with clear skies. Good
radiational cooling and decent CAA will drop temps into the mid
30s Sunday night, with good chance for frost away from immediate
coastline.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Very dry conditions continue Monday as high pressure moves
north of the area and a wedge develops inland Monday into
Tuesday. Well below normal temps Monday with highs in the mid
50s. Low temps Monday night around 40F. A low pressure system
looks to develop over the Gulf states Monday night as an upper
shortwave moves across TX. The low then moves across the
southeast Tuesday through Tuesday night bringing our next chance
of rain. Support does not appear all that great, with just weak
low level isentropic lift, so not expecting high QPF or any
drought relief unfortunately. High pressure builds in again
Wednesday and Thursday with continued near or slightly below
normal temps. Another shortwave approaches on Friday which may
bring some late week rain chances.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
IFR/MVFR will continue for much of the valid TAF period.
Additional showers and isolated thunderstorms will lift north-
northwest across the area through midday before ceilings lift
and there is some clearing. Clearing will be brief with
potential for another round of showers and isolated
thunderstorms from mid-afternoon through early evening as a
trough moves northeast across the region. Strong southerly
winds through the lowest layers of the atmosphere and good
mixing will create potential for gusts around 30 kt in the
afternoon. Gusts will weaken in the evening, but southerly winds
will remain 5-10 kt overnight. IFR ceilings return between 03Z
and 06Z and persist through the end of the TAF period.

Extended Outlook...VFR through Tuesday.

&&

.MARINE...
Through Tonight...Pressure gradient over the waters will remain
pinched through tonight with southerly flow 20 to 25 kt gusting
around 30 kt at times. Winds will veer from southeast this
morning to more southwest in the afternoon and evening, but
little change in speed is expected. Thus will continue the Small
Craft Advisory for all zones through tonight. Seas will
gradually subside today and tonight, dropping from 7 to 10 ft
this morning to 4 to 7 ft Saturday morning. Seas will be a mix
of an east to southeast swell and a longer period southerly wind
wave

Saturday through Tuesday...Conditions will be improving quickly
Saturday, with sub-advisory conditions across the local waters
forecasted by Saturday afternoon, first time since start of this
week. 4-6 ft seas Saturday morning drop to 3-5 ft by evening hours.
Southwest winds will remain a bit elevated with gusts to 20kt during
the day Saturday. Cold front moves across the waters late Saturday
night/early Sunday morning, with northerly flow 15-20kt developing
Sunday. With high pressure passing to the north, northeasterly flow
prevails Monday through Tuesday remaining in the 15-20kt range. Seas
linger around 3-5 ft Sunday through Tuesday as SE swell is
replaced by NE wind wave.

&&

.TIDES/COASTAL FLOODING...
Coastal flooding will again be a concern with this morning's
high tides. Based on current anomalies, feel confident the SC
coast and the lower Cape Fear River will meet criteria. Have
less confidence for the NC coast. East-southeast wind direction
coupled with strength of onshore flow and lingering east-
southeast swell should be enough to exceed coastal flood
thresholds, but current anomalies at JMPN7 do not suggest the
high tide will reach 6 ft, let alone exceed 6 ft. Given overall
poor performance of the guidance and some interesting anomaly
traces the last few days have opted for an advisory for the NC
coast as well, although it may turn out the tide ends up short
of 6 ft at JMPN7.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Surf Advisory until 10 AM EST Saturday for SCZ054-056.
     Coastal Flood Advisory until noon EST today for SCZ054-056.
NC...High Surf Advisory until 10 AM EST Saturday for NCZ106-108.
     Coastal Flood Advisory until 1 PM EST this afternoon for
     NCZ106-108-110.
     Coastal Flood Advisory until 4 PM EST this afternoon for
     NCZ107.
MARINE...Small Craft Advisory until 4 PM EST Saturday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...III
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...III
MARINE...III/VAO
TIDES/COASTAL FLOODING...III
Hazardous weather outlook, Nov 11, 6:36 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
636 AM EST Fri Nov 11 2022

AMZ250-252-254-256-121145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
636 AM EST Fri Nov 11 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST SATURDAY...
...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-121145-
Coastal Pender-Coastal New Hanover-
636 AM EST Fri Nov 11 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...
...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-121145-
Coastal Horry-Coastal Georgetown-
636 AM EST Fri Nov 11 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...
...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-121145-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
636 AM EST Fri Nov 11 2022

...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-121145-
Coastal Brunswick-
636 AM EST Fri Nov 11 2022

...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-121145-
Inland New Hanover-
636 AM EST Fri Nov 11 2022

...TORNADO WATCH 569 IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 11, 5:29 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
529 AM EST Fri Nov 11 2022

NCZ087-SCZ024-033-054-058-059-111130-
Robeson NC-Marion SC-Northern Horry SC-Dillon SC-Coastal Horry SC-
Central Horry SC-
529 AM EST Fri Nov 11 2022

...Thunderstorms will impact portions of southern Robeson, Dillon,
western Horry and eastern Marion Counties through 630 AM EST...

At 527 AM EST, Doppler radar was tracking a band of thunderstorms
over from Marion to Bucksport. These storms were moving north at 50
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Conway, Marion, Dillon, Mullins, Myrtle Beach Airport, Socastee, Red
Hill, Garden City, Murrells Inlet, Horry, Fairmont, Latta, Rowland,
Lake View, Hickory Grove, Sellers, Hamer, Rains, Bucksport and
Minturn.

This includes the following highways...
 Interstate 95 in South Carolina between mile markers 182 and 198.
 Interstate 95 in North Carolina between mile markers 1 and 12.
 SC Highway 31 between mile markers 5 and 6.
 SC Highway 22 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 AM EST for southeastern
North Carolina...and northeastern South Carolina.

&&

LAT...LON 3431 7905 3430 7907 3427 7904 3370 7891
      3357 7902 3357 7910 3361 7910 3360 7911
      3363 7913 3364 7913 3365 7912 3366 7915
      3368 7916 3371 7920 3370 7920 3370 7921
      3442 7957 3462 7944 3467 7913
TIME...MOT...LOC 1027Z 167DEG 49KT 3395 7915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

HAWKINS
Special weather statement, Nov 11, 7:18 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
718 AM EST Fri Nov 11 2022

NCZ087-096-099-111245-
Robeson NC-Columbus NC-Bladen NC-
718 AM EST Fri Nov 11 2022

...A strong thunderstorm will impact portions of southwestern Bladen,
east central Robeson and northwestern Columbus Counties through 745
AM EST...

At 718 AM EST, Doppler radar was tracking a strong thunderstorm over
Chadbourn, or 7 miles west of Whiteville, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whiteville, Elizabethtown, Chadbourn, Bladenboro, Smiths, Bladen
Community College, Abbottsburg, Butters, Southeastern Community
College, Ruskin, Evergreen, Howellsville, Clarkton, Dublin, Cerro
Gordo and Tar Heel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM EST for southeastern
North Carolina. A Tornado Watch also remains in effect until 300 PM
EST for southeastern North Carolina.

&&

LAT...LON 3426 7873 3429 7895 3476 7891 3471 7858
TIME...MOT...LOC 1218Z 189DEG 36KT 3436 7883

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 11:42 PM ESTSpecial Marine WarningILM33 min
Nov 11, 12:17 AM ESTSpecial Weather StatementILMColumbus43 min
Nov 11, 12:18 AM ESTSpecial Weather StatementILMColumbus42 min
Nov 11, 3:07 AM ESTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender11 hr
Nov 11, 7:18 AM ESTSpecial Weather StatementILMBladen27 min
Nov 11, 4:57 PM ESTSpecial Weather StatementILMRobeson33 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.